Alert archive / Texas / Flash Flood Warnings in 2015
Flash Flood Warning 25, NWS Brownsville, TX
NWS Brownsville, TX issued this flash flood warning at May 21, 2015, 8:47 AM CDT for Zapata County, Texas. It was in force for 118 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 21, 2015, 8:47 AM CDT (13:47 UTC)
- Expired
- May 21, 2015, 10:45 AM CDT
- In force
- 118 min
- Issued by
- NWS Brownsville, TX
- Area
- Storm-based polygon
- Flood severity
- None
County Zapata County, TX
The radar
The Corpus Christi radar (KCRP), 202 km from the middle of the area, began a volume at 13:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 21, 9:00 AM CDT | FLASH FLOOD | 1 Ne Zapata, TX | A FAMILY ON THE NORTH SIDE OF ZAPATA WAS EVACUATED DUE TO WATER ENTERING THE HOME. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 13 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Corpus Christi, TX (KCRP), launched 12:00Z, 1.8 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2975 J/kg
- Mixed-layer CIN
- -1 J/kg
- Mixed-layer LCL
- 607 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- -3 m²/s²
- 0-3 km storm-relative helicity
- 27 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 1.3
The text
As transmitted, in the capitals the NWS used until 2016.
775
WGUS54 KBRO 211347
FFWBRO
TXC505-211545-
/O.NEW.KBRO.FF.W.0025.150521T1347Z-150521T1545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BROWNSVILLE TX
847 AM CDT THU MAY 21 2015
THE NATIONAL WEATHER SERVICE IN BROWNSVILLE HAS ISSUED A
* FLASH FLOOD WARNING FOR...
CENTRAL ZAPATA COUNTY IN DEEP SOUTH TEXAS...
* UNTIL 1045 AM CDT
* AT 844 AM CDT...LOCAL LAW ENFORCEMENT REPORTED ONE AND A HALF FEET
OF WATER IN THE CITY OF ZAPATA DUE TO HEAVY RAIN FROM
THUNDERSTORMS. RADAR IS INDICATING THAT 1 TO 3 INCHES OF RAIN HAS
FALLEN IN THE PAST HOUR WITH ADDITIONAL HEAVY RAINFALL EXPECTED.
* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
ZAPATA...ZAPATA COUNTY AIRPORT...MEDINA...ZAPATA MIDDLE SCHOOL...
LOPENO...MORALES-SANCHEZ...LAS PALMAS...ZAPATA HIGH SCHOOL...ZAPATA
COUNTY PUBLIC LIBRARY...FALCON LAKE ESTATES...ZAPATA COUNTY FIRE
DEPARTMENT...FALCON SHORES...FALCON MESA...SIESTA SHORES...
ZAPATA--MEDINA...BLACK BASS AND ROMEO T. FLORES PARK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.
PLEASE REPORT FLOODING TO YOUR LOCAL LAW ENFORCEMENT AGENCY WHEN YOU
CAN DO SO SAFELY.
&&
LAT...LON 2703 9916 2673 9905 2667 9920 2672 9921
2675 9924 2679 9924 2682 9926 2685 9927
2686 9929 2687 9932 2688 9933 2692 9933
2693 9937 2694 9939 2696 9939 2698 9938
2700 9940
$$
BIRCHFIELD1 follow-up statement
069
WGUS74 KBRO 211458
FFSBRO
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
958 AM CDT THU MAY 21 2015
TXC505-211545-
/O.CON.KBRO.FF.W.0025.000000T0000Z-150521T1545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
ZAPATA TX-
958 AM CDT THU MAY 21 2015
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1045 AM CDT FOR
SOUTH CENTRAL ZAPATA COUNTY...
AT 956 AM CDT...LOCAL LAW ENFORCEMENT REPORTED FLASH FLOODING ON THE
NORTH SIDE OF ZAPATA WHERE A FAMILY WAS EVACUATED DUE TO WATER
ENTERING A HOME. THUNDERSTORMS HAVE MOVED OUT OF THE AREA...HOWEVER
RUNOFF FROM PREVIOUS RAIN MAY CONTINUE TO CAUSE ADDITIONAL FLOODING.
SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
ZAPATA...MEDINA...MORALES-SANCHEZ...FALCON SHORES...FALCON
MESA...SIESTA SHORES...ZAPATA--MEDINA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.
PLEASE REPORT FLOODING TO YOUR LOCAL LAW ENFORCEMENT AGENCY WHEN YOU
CAN DO SO SAFELY.
&&
LAT...LON 2697 9920 2677 9908 2672 9921 2675 9924
2679 9924 2682 9926 2685 9927 2686 9929
2687 9932 2688 9933 2692 9933
$$
BIRCHFIELDWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Brownsville, TX wrote its last area forecast discussion before this flash flood warning went out at May 21, 8:04 AM CDT, 43 minutes earlier.
Area forecast discussion, May 21, 8:04 AM CDT, 43 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BROWNSVILLE TX 804 AM CDT THU MAY 21 2015 .DISCUSSION...AS THE COMPLEX OF THUNDERSTORMS MOVES INTO NORTHWESTERN ZAPATA COUNTY CURRENTLY WENT AHEAD AND MOVED UP FLASH FLOOD WATCH TO BEGIN AT 8 AM AND ADJUSTED POPS/WX/QPF FOR THIS CONVECTION. NO OTHER CHANGES MADE. && .PREV DISCUSSION... /ISSUED 638 AM CDT THU MAY 21 2015/ DISCUSSION...UPDATED FOR LATEST AVIATION DISCUSSION BELOW. AVIATION...CIGS AROUND 1200 TO 1500 FEET WILL REMAIN FOR ANOTHER HOUR BUT WILL BREAK BY MID MORNING. SOUTHEAST WINDS WILL PREVAIL TODAY WITH CU INCREASING IN COVERAGE. INSTABILITY IN THE AREA WILL DEVELOP SHOWERS AND THUNDERSTORMS ESPECIALLY IN THE AFTERNOON FOR THE THREE TERMINAL SITES. SHOWER ACTIVITY WILL CONTINUE UNTIL THE EVENING HOURS. PREV DISCUSSION... /ISSUED 404 AM CDT THU MAY 21 2015/ SHORT TERM /NOW THROUGH FRIDAY/...A MID LEVEL WAVE APPROACHING BAJA CA TODAY WILL EJECT NORTHEAST REACHING AZ AND NM DURING PEAK HEATING AND EVENTUALLY MOVE INTO THE CENTRAL PLAINS BY FRIDAY MORNING. AT THE SURFACE...WEAK FRONTAL BOUNDARY WILL TRACK ALONG A BAROCLINIC ZONE. THE WESTERN EXTENSION OF THIS BOUNDARY IN CONJUNCTION TO THE DISTURBANCES IN THE SOUTHWESTERLY FLOW ALOFT WILL ENHANCE ABUNDANCE OF CONVECTION ALONG AND EAST OF THE SIERRA MADRE TODAY. THE SOUTHEASTERLY LOW LEVEL WINDS WILL MAINTAIN A MOIST BOUNDARY LAYER ACROSS THE AREA WITH SURFACE DEW POINTS IN THE 70S. IN ADDITION...SFC HEATING SOUTH OF THE STALLED FRONT WILL CONTRIBUTE TO A MODERATE UNSTABLE ATMOSPHERE. EXPECT TO BEGIN NEAR THE SIERRA MADRE BY MID MORNING AND PROGRESS THROUGH THE DAY ACROSS THE WESTERN AND NORTHERN RANCHLANDS AND SPREAD INTO THE RGV BY LATE AFTERNOON. SPC HAS THE ENTIRE CWA UNDER MARGINAL RISK OF THUNDERSTORMS TODAY. DUE TO THE EXPECTED CONVECTION AND INCREASE IN CLOUD COVER...TEMPERATURES WILL STRUGGLED TO REACH THE MID 90S BUT NEAR THE RGV AND WESTERN COUNTIES HIGH TEMPERATURES WILL REACH 90 DEGREES. AS THE STORMS MOVE OFF THE HIGHER TERRAIN INTO STRONGER INSTABILITY...STRONG EFFECTIVELY BULK SHEAR WILL SUPPORT FOR STRONG STORMS WHICH COULD PRODUCE LARGE HAIL AND DAMAGING WINDS AS THE PRIMARY THREAT. TONIGHT INTO FRIDAY...THE CONVECTION ACTIVITY WILL PROLONGED THROUGH THE NIGHT OVER SOUTHWEST TEXAS EXTENDING TOWARDS NUEVO LEON SOUTH INTO WEST TAMAULIPAS DEVELOPING AN MCS WHICH WILL PROGRESS INTO THE WESTERN COUNTIES OF DEEP SOUTH TEXAS. PRECIPITABLE WATER VALUES WILL REACH 2.0 INCHES AS THE SE FLOW PREVAILS THROUGH THE NIGHT MAINTAINING DEEP LOW LEVEL MOISTURE IN THE AREA THROUGH FRIDAY MORNING. DEWPOINTS WILL REMAIN IN THE 70S THROUGH THE DAY FRIDAY WHILE THE MID LEVEL WAVE WEAKENS AND SHIFTS EAST AND ANTI- CYCLONIC FLOW MOVES FURTHER EAST. THERE WILL BE HIGH LEVELS OF MOISTURE IN THE AREA THROUGH THIS PERIOD ALLOWING FOR ANOTHER ROUND OF HEAVY RAINFALL EVENT ACROSS THE NORTHWEST PORTION OF THE CWA FIRST AND EXTEND INTO THE WHOLE CWA TONIGHT INTO FRIDAY. FLASH FLOOD WATCH HAS BEEN ISSUED FOR THE NORTHWEST COUNTIES FIRST UNTIL MIDNIGHT AS WE EXPECT AROUND 1 TO 2 INCHES OF RAIN POSSIBLE WITH ISOLATED SPOTS OF 3 INCHES. LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...500MB LOW/TROUGH ACROSS SOUTHERN NV/CA AND NORTHERN MEXICO FRIDAY WILL MOVE EASTWARD ACROSS THE SOUTHWEST UNITED STATES SATURDAY. LOW TO MID LEVEL MOISTURE WILL CONTINUE TO INCREASE AHEAD OF THIS FEATURE ACROSS THE STATE WITH SHOWERS AND THUNDERSTORMS DEVELOPING MAINLY NORTH OF THE CWA. RAIN CHANCES ARE EXPECTED TO INCREASE SAT NIGHT INTO SUNDAY ACROSS SOUTH TEXAS AS SURFACE LOW PRESSURE ACROSS EASTERN COLORADO BRINGS A SURFACE TROUGH/DRYLINE EASTWARD ACROSS NORTHWEST TX SUN AFTERNOON. WILL CONTINUE TO MENTION A CHANCE OF SHOWERS AND THUNDERSTORMS THROUGH THE WEEKEND INTO EARLY NEXT WEEK AS SOUTHWEST FLOW ALOFT CONTINUES TO BRING PACIFIC MOISTURE ACROSS MEXICO INTO SOUTH TX THROUGH TUESDAY. RAIN CHANCES SHOULD DIMINISH TUESDAY INTO WEDNESDAY AS A WEAK 500MB RIDGE IS PROGGED TO DEVELOP ACROSS THE SOUTHERN PLAINS BY THE MIDDLE OF NEXT WEEK. MARINE... NOW THROUGH FRIDAY...THE ONSHORE FLOW WILL PREVAIL THROUGH THE SHORT TERM AS A WEAK FRONTAL WAVE MOVES SOUTH AND STALLS OVER SOUTH CENTRAL TEXAS. THE GRADIENT WILL NOT BE AS STRONG TODAY ALLOWING FOR MODERATE SE FLOW TO PERSIST KEEPING SEAS BETWEEN 2 TO 3 FEET. THE SAME WEATHER PATTERN PREVAILS TONIGHT AND FRIDAY WITH SEAS REMAINING NO MORE THAN 3 FEET OVER THE OFFSHORE WATERS. A FEW ISOLATED SHOWERS WILL DEVELOP NEAR THE COAST DUE TO THE INSTABILITY IN THE AREA ASSOCIATED WITH THE FRONTAL BOUNDARY. NO SCA OR SCEC EXPECTED AT THIS TIME WITH SE WINDS BETWEEN 10 TO 15 KNOTS. FRIDAY NIGHT THROUGH MONDAY...MODERATE TO STRONG SOUTHEAST WINDS WILL PREVAIL ACROSS THE COASTAL WATERS FRI NIGHT INTO SATURDAY AS HIGH PRESSURE ACROSS THE EASTERN UNITED STATES AND LOW PRESSURE ACROSS THE LEE SIDE OF THE ROCKIES INCREASES THE PRESSURE GRADIENT ACROSS THE WESTERN GULF OF MEXICO. MODERATE TO STRONG SOUTHEAST TO SOUTH WINDS WILL PREVAIL ACROSS THE WESTERN GULF SUNDAY INTO MONDAY AS THE PRESSURE GRADIENT REMAINS STRONG ACROSS THE LOWER TEXAS COAST. SMALL CRAFT ADVISORIES WILL LIKELY BE NEEDED FOR THE COASTAL WATERS SATURDAY THROUGH MONDAY AS A RESULT. && .BRO WATCHES/WARNINGS/ADVISORIES... TX...FLASH FLOOD WATCH THROUGH THIS EVENING FOR TXZ248-249-252. GM...NONE. && THIS PRODUCT IS ALSO AVAILABLE ON THE WEB AT: HTTP://WEATHER.GOV/RGV 55
Hazardous weather outlook, May 21, 4:20 AM CDT, 4 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BROWNSVILLE TX 420 AM CDT THU MAY 21 2015 TXZ248>257-220930- ZAPATA-JIM HOGG-BROOKS-KENEDY-STARR-HIDALGO-INLAND WILLACY- INLAND CAMERON-COASTAL WILLACY-COASTAL CAMERON- 420 AM CDT THU MAY 21 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF DEEP SOUTH TEXAS. .DAY ONE...TODAY AND TONIGHT THERE IS A FLASH FLOOD WATCH IN EFFECT TODAY FOR ZAPATA... JIM HOGG AND STARR COUNTIES. THUNDERSTORMS WITH LOCALLY HEAVY RAINFALL WILL RESULT IN RAPID RUNOFF AND INUNDATION OF ALREADY FLOODED AREAS. A FEW STRONG THUNDERSTORMS ARE POSSIBLE TODAY ACROSS THE WESTERN COUNTIES TODAY. THE MAIN IMPACT WITH ANY OF THESE STORMS WILL BE GUSTY WINDS AND HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY A FEW STRONG THUNDERSTORMS ARE POSSIBLE FRIDAY AND AGAIN MONDAY. THE MAIN IMPACT WITH ANY OF THESE STORMS WILL BE GUSTY WINDS AND HEAVY RAINFALL. THE BEST CHANCE FOR THUNDERSTORMS WILL BE ACROSS THE UPPER VALLEY AND THE NORTHWESTERN RANCHLANDS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. GMZ130-132-135-150-155-170-175-220930- LAGUNA MADRE FROM THE PORT OF BROWNSVILLE TO THE ARROYO COLORADO- LAGUNA MADRE FROM THE ARROYO COLORADO TO 5 NM NORTH OF PORT MANSFIELD TX- LAGUNA MADRE FROM 5 NM NORTH OF PORT MANSFIELD TO BAFFIN BAY TX- COASTAL WATERS FROM PORT MANSFIELD TO THE RIO GRANDE OUT 20 NM- COASTAL WATERS FROM BAFFIN BAY TO PORT MANSFIELD OUT 20 NM- WATERS FROM PORT MANSFIELD TO THE RIO GRANDE EXTENDING FROM 20 TO 60 NM- WATERS FROM BAFFIN BAY TO PORT MANSFIELD EXTENDING FROM 20 TO 60 NM- 420 AM CDT THU MAY 21 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE GULF OF MEXICO AND THE LAGUNA MADRE. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY SMALL CRAFT ADVISORY CONDITONS ARE POSSIBLE SATURDAY AND SUNDAY ACROSS ALL MARINE AREAS DUE TO HIGHER WINDS AND ROUGHER SEAS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
In the hours before
Special weather statement, May 21, 7:24 AM CDT, 1 hour 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
724 AM CDT THU MAY 21 2015
TXZ248-211330-
ZAPATA TX-
724 AM CDT THU MAY 21 2015
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN ZAPATA COUNTY UNTIL 830
AM CDT...
AT 723 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
EL CENIZO...OR 17 MILES SOUTH OF LAREDO...MOVING SOUTHEAST AT 30 MPH.
NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
ZAPATA...BUSTAMANTE...ZAPATA COUNTY AIRPORT...MEDINA...ZAPATA MIDDLE
SCHOOL...LAS PALMAS...ZAPATA HIGH SCHOOL...ZAPATA COUNTY PUBLIC
LIBRARY...FALCON LAKE ESTATES...ZAPATA COUNTY FIRE DEPARTMENT...
FALCON SHORES...FALCON MESA...SIESTA SHORES...MEDINA...BLACK BASS
AND ROMEO T. FLORES PARK.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 2709 9943 2711 9944 2718 9943 2727 9945
2732 9937 2727 9933 2727 9931 2700 9905
2681 9926 2686 9928 2687 9932 2688 9933
2692 9932 2694 9939 2696 9939 2698 9938
2701 9943 2702 9945 2706 9945
TIME...MOT...LOC 1223Z 320DEG 28KT 2729 9959
SPEECEThe office that day
Everything else NWS Brownsville, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 21, 3:54 AM CDT | Flash Flood Watch | BRO | Brooks, Hidalgo, Jim Hogg, Starr, Zapata | 32 hr |
| May 21, 7:24 AM CDT | Special Weather Statement | BRO | Zapata | 66 min |
| May 21, 7:32 AM CDT | Severe Thunderstorm Warning | BRO | Zapata | 58 min |
| May 21, 8:30 AM CDT | Severe Thunderstorm Warning | BRO | Zapata | 60 min |
| May 21, 8:58 AM CDT | Special Weather Statement | BRO | Jim Hogg | 62 min |
| May 21, 9:12 AM CDT | Special Weather Statement | BRO | Starr | 63 min |
| May 21, 9:53 AM CDT | Areal Flood Advisory | BRO | Jim Hogg | 112 min |
| May 21, 10:11 AM CDT | Flash Flood Warning | BRO | Starr | 3 hr |
| May 21, 10:27 AM CDT | Special Weather Statement | BRO | Hidalgo, Starr | 78 min |
| May 21, 10:30 AM CDT | Severe Thunderstorm Warning | BRO | Starr | 44 min |
| May 21, 12:12 PM CDT | Special Weather Statement | BRO | Cameron | 93 min |
| May 21, 12:25 PM CDT | Areal Flood Advisory | BRO | Cameron | 110 min |
| May 21, 12:49 PM CDT | Flash Flood Warning | BRO | Cameron | 116 min |
| May 21, 1:20 PM CDT | Areal Flood Advisory | BRO | Cameron | 115 min |
Nearby
Flash Flood Warnings in Texas, 2015Every flash flood warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.